Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 48, NWS New Orleans, LA

May 14, 2008Livingston Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 14, 2008, 4:32 PM CDT for Livingston Parish, Tangipahoa Parish, Louisiana. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2008, 4:32 PM CDT (21:32 UTC)
Expired
May 14, 2008, 5:00 PM CDT
In force
28 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Livingston Parish, LA, Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
May 14, 4:50 PM CDTHAIL 1.75Livingston, LA
May 14, 5:05 PM CDTHAIL 15 Wnw Ponchatoula, LAQUARTER SIZE HAIL IN TOWN OF PUMPKIN CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:04 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 142132
TORLIX
LAC063-105-142200-
/O.NEW.KLIX.TO.W.0048.080514T2132Z-080514T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
432 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
  SOUTHERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF HAMMOND...

* UNTIL 500 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WALKER...OR
  9 MILES EAST OF DENHAM SPRINGS...MOVING EAST AT 41 MPH.

* THE TORNADO WILL BE NEAR...
  SPRINGFIELD BY 455 PM CDT...
  HAMMOND...PONCHATOULA AND 8 MILES WEST OF ROBERT BY 500 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3059 9033 3037 9033 3039 9090 3057 9090
TIME...MOT...LOC 2132Z 270DEG 35KT 3048 9079

$$
92/JSS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 14, 3:26 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 14, 3:26 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
326 PM CDT WED MAY 14 2008

.SYNOPSIS...
TORNADO WATCH 321 REMAINS IN EFFECT FOR PORTIONS OF SOUTHEASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI THROUGH 9 PM CDT THIS EVENING.
CONVECTION IS CURRENTLY LIMITED TO THE NORTHWESTERN PORTION OF THE
PARISH/COUNTY WARNING AREA...BUT COVERAGE IS EXPECTED TO INCREASE
THROUGH THE AFTERNOON AND EVENING.

&&

.DISCUSSION...
A SLOW MOVING COLD FRONT WILL CONTINUE TO SLIDE SOUTHEASTWARD
THROUGH FRIDAY. AHEAD OF THE COLD FRONT...SOUTHERLY WINDS WILL
CONTINUE TO PUMP WARM...MOIST AIR INTO THE REGION FROM THE GULF OF
MEXICO. WITH A MOIST...UNSTABLE AIRMASS IN PLACE...A SLIGHT RISK
OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY EVENING.
SLOW MOVING STORMS WITH AMPLE MOISTURE AVAILABLE ALSO POSE A
THREAT OF LOCALLY HEAVY RAINFALL. THE THREAT LOOKS TO BE
SIGNIFICANT ENOUGH THAT A FLASH FLOOD WATCH WILL BE ISSUED FOR
PORTIONS OF THE AREA NORTH OF THE INTERSTATE 10/12 CORRIDOR WITH
THE AFTERNOON FORECAST PACKAGE. THE FLASH FLOOD WATCH WILL BE IN
EFFECT FROM NOON THROUGH 9 PM CDT THURSDAY.

HEAVY RAINFALL OVER THE MIDDLE AND LOWER MISSISSIPPI VALLEY MAY
ALSO CAUSE AN INCREASE IN RIVER WATER LEVELS. WITH WATER LEVELS
STILL NEAR OR JUST ABOVE FLOOD STAGE ALONG PORTIONS OF THE
MISSISSIPPI AND ATCHAFALAYA RIVERS...THIS COULD CAUSE SOME
ADDITIONAL FLOODING CONCERNS. RESIDENTS WITH INTERESTS ALONG AREA
RIVERS ARE URGED TO MONITOR FLOOD STATEMENTS AND FORECASTS FOR
UPDATED INFORMATION PERTAINING TO THIS FLOOD THREAT.

THE COLD FRONT SHOULD FINALLY CLEAR THE AREA BY FRIDAY AFTERNOON
WHICH WILL END THE THREAT OF RAIN. WHILE HIGH TEMPERATURES WILL
REMAIN NEAR NORMAL OVER THE WEEKEND...MORNING LOWS WILL BE 5 TO 10
DEGREES LOWER THAN NORMAL ON SATURDAY. HIGH PRESSURE WILL MOVE
INTO THE REGION BEHIND THE FRONT...LEADING TO DRY CONDITIONS
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...
SCATTERED CONVECTION IS EXPECTED TO CONTINUE INTO THE EVENING ACROSS
THE AREA...WITH THE GREATEST THREAT DURING THE LATE AFTERNOON AND
AGAIN TOMORROW. OUTSIDE CONVECTION...GENERALLY MVFR CEILINGS SHOULD
PREVAIL.

&&

.MARINE...
TORNADO WATCH 321 REMAINS IN EFFECT FOR LAKES PONTCHARTRAIN AND
MAUREPAS THROUGH 9 PM CDT THIS EVENING. MODERATE ONSHORE FLOW
WILL CONTINUE THROUGH THURSDAY IN ADVANCE OF A COLD FRONT THAT
WILL MOVE ACROSS THE COASTAL WATERS FRIDAY. MODERATE OFFSHORE FLOW
WILL BRIEFLY DEVELOP IN THE WAKE OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  83  65  78 /  50  80  50  20
BTR  73  84  67  79 /  40  80  40  20
MSY  72  84  70  82 /  30  70  40  30
GPT  72  82  69  81 /  30  70  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR LAZ034>040-046>050.

GM...NONE.
MS...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR MSZ068>071-077-080>082.

GM...NONE.
&&

AVIATION/MARINE...25
REST OF DISCUSSION...95
Hazardous weather outlook, May 14, 6:02 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 AM CDT WED MAY 14 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-141700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
602 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH TONIGHT.
THE HAZARDS POSSIBLY ASSOCIATED WITH SEVERE THUNDERSTORMS WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...VERY
HEAVY RAINFALL AND AN ISOLATED TORNADO.

HIGH FLOWS AND FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND
ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH THURSDAY NIGHT.
THE MAIN HAZARD EXPECTED WITH ANY SEVERE THUNDERSTORMS WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY
HEAVY RAINFALL.

HEAVY PROLONGED RAINFALL WILL BECOME AN INCREASING THREAT LATE
TONIGHT THROUGH THURSDAY NIGHT AS CONDITIONS BEGIN TO EVOLVE FROM
A SEVERE WEATHER THREAT TO MORE OF A HEAVY RAINFALL POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...
PERSONNEL WITH PUBLIC SAFETY RESPONSIBILITIES SHOULD MONITOR
FORECASTS THROUGH THURSDAY NIGHT.

17

In the hours before

Local storm report, May 14, 3:00 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             15 W BATON ROUGE        30.45N 91.38W
05/14/2008  E0.25 INCH       WEST BATON ROUGE   LA   TRAINED SPOTTER

            NEAR US190 AND 81

0245 PM     HAIL             LIVONIA                 30.56N 91.55W
05/14/2008  E1.75 INCH       POINTE COUPEE      LA   LAW ENFORCEMENT

            GOLFBALL-SIZED HAIL REPORTED NEAR LIVONIA

0250 PM     HAIL             ERWINVILLE              30.53N 91.41W
05/14/2008  E1.75 INCH       WEST BATON ROUGE   LA   BROADCAST MEDIA

            SEVERAL REPORTS OF GOLFBALL-SIZED HAIL REPORTED VIA MEDIA

&&

25
Local storm report, May 14, 3:02 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
302 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             ERWINVILLE              30.53N 91.41W
05/14/2008  E2.75 INCH       WEST BATON ROUGE   LA   PUBLIC

            PUBLIC REPORTED BASEBALL-SIZED HAIL NEAR ERWINVILLE

&&

25
Local storm report, May 14, 3:09 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
309 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     5 SSE LIVONIA           30.50N 91.52W
05/14/2008                   POINTE COUPEE      LA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR PARISH LINE SOUTH OF
            LIVONIA. GOLFBALL-SIZED HAIL ALSO REPORTED.

&&

25
Local storm report, May 14, 3:38 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             LOTTIE                  30.56N 91.64W
05/14/2008  E1.75 INCH       POINTE COUPEE      LA   EMERGENCY MNGR

            GOLFBALL-SIZED HAIL ACROSS MUCH OF PARISH ALONG 190 FROM
            LOTTIE TO ERWINVILLE 215-300PM.

0320 PM     HAIL             BAKER                   30.59N 91.16W
05/14/2008  E1.75 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            GOLFBALL-SIZED HAIL NEAR INTERSECTION OF 61 AND 19.

&&

25
Local storm report, May 14, 3:43 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             ZACHARY                 30.66N 91.15W
05/14/2008  E1.75 INCH       EAST BATON ROUGE   LA   FIRE DEPT/RESCUE

            GOLFBALL-SIZED REPORTED NEAR ZACHARY.

&&

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:44 PM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge61 min
May 14, 2:41 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge49 min
May 14, 3:23 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge52 min
May 14, 3:57 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena48 min
May 14, 4:08 PM CDTFlash Flood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more24 hr
May 14, 4:21 PM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, East Feliciana, Livingston, Saint Helena39 min
May 14, 4:53 PM CDTTornado WarningLIXLivingston, Tangipahoa52 min
May 14, 4:57 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa48 min
May 14, 5:38 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa52 min
May 14, 5:40 PM CDTFlash Flood WarningLIXEast Baton Rouge, Iberville, Livingston, Pointe Coupee, Tangipahoa, West Baton Rouge3 hr
May 14, 5:55 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa65 min
May 14, 6:08 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa52 min
May 14, 6:41 PM CDTSpecial Marine WarningLIX64 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.